This is my first post and I am so happy that you and this forum exist. Here's some information about me:
1) I am 50 years old in perimenopause. Symptoms started two years ago and have never been worse. My monthly periods are getting closer together. I also have breast tenderness, brain fog, mood swings, and depression.
2) Hypothyroidism was diagnosed last year and is under good control.
3) I am 40 pounds overweight.
4) Recent hemoglobin A1c is 5.6 (<5.7 is normal). My mother was a type 2 diabetic.
I have spoken to two gynecologists. One wants to treat the perimenopause symptoms with Zoloft and the other with bioidentical hormones. I have read extensively about both treatments and the likelihood of estrogen dominance and the need for progesterone, but am at a loss to decide which is better for me.
If I choose the Zoloft and gain weight, I could become a pre-diabetic as I am already at the high end of the normal range. On the other hand, I don't know if there are long-term concerns with bioidenticals.
I have seen a nutritionist and exercise. Much of the weight I carry is now in my abdomen, contrary to where it has normally been (hips and behind). I have lost nine pounds, but it is a huge struggle.
Please accept my thanks and gratitude for any suggestions and/or advice. Thank you.
OMM19: I was just chatting with someone about this the other day and looked it up in Dr. John Lee's book "What your doctor won't tell you about menopause". He says that it is common for women to be diagnosed with having hypothyroidism when they actually have estrogen dominance. Once they're given the progesterone to lower the estrogen then the hypo symptoms go away and they don't need the hypo meds. Have you been seen by an endocrinologist? They might be better at handling this than your gyno.
The symptoms of ED and Hypo are similar. Cold hands and feet on the top of the list. I've been diagnosed with ED and have been taking progesterone but it doesn't seem to be getting rid of the estrogen. We are exposed to so many chemicals these days. Look up xenoestrogens. You'll be amazed at the list of culprits that increase your estrogen and when you're having anovulatory cycles and not producing progesterone, it's a recipe for disaster. I'd try the progesterone before the zoloft. Progesterone is the calming hormone.
My ED is causing me to have epileptic seizures!!!!!!!!! It's just fun!! Instead of having hot flashes, I'm freezing and having seizures!!!! Meds don't work because it's all hormonal driven.
Estrogen loves to live in fat and that's why we're gaining it in the middle. Do you eat soy products? If so, you might want to avoid them. Soy is a phytoestrogen and messes with your estrogen receptors. Mfr's are putting it in too many foods these days - mayo, tuna fish, ice cream, alot of packaged foods. It's replacing hydrogenated vegetable oil. That, along with MSG, is causing me more problems.
The symptoms you stated are right in line with estrogen dominance. Breast tenderness could be fibrocystic breasts. I've had them all my life and I've probably had ED all my life, but it just never came out until I started having these seizures. I wish you luck with whatever route you choose to take.
The Following User Says Thank You to 92261 For This Useful Post: OMM19 (12-20-2010)
Thanks so much for your input. The hypothyroidism is being treated by an endocrinologist. When I was diagnosed, my TSH was very high and the Free T3 and Free T4 were very low, plus I had classic symptoms. I also have a family history.
Thanks for the heads-up about soy. I've never bought into the "health" benefits of soy and don't eat it. I will be extra cautious when reading food labels for it.
I'm sure my breasts are tender due to low progesterone. My gynecologist is sure I don't have fibrocystic breasts. I know it's often detected during mammograms as well.
I truly hope that your seizures will pass. I can't imagine going through that. Thanks so much for taking the time to respond to my post. Happy Holidays to you.
Welcome OMM19! You will find alot of support here on the boards. I am going through perimenopause and am 46. I have all of the symptoms one could have. Ugh! I am also Hypothyroid. You all have my curiousity up that maybe mine was peri but I am going to stay on the Thyroid med anyway. I am experiencing huge estrogen dominance right now. I feel rotten. Heavy periods with cramps etc..I am waiting to hear that my progesterone cream is ready at the pharmacy. They just upped the dose. It worked great for 2 years and now I need more because my level dropped again.
I am so tired tonight. I am having lots of anxiety right now. I try to tell myself there are reasons for that besides peri. It's my first Christmas alone..going through a divorce, kids are grown and gone, I am working two jobs and going to college at night and just had finals last week. I honestly feel like I hit the wall going full speed.
Do any of you have times of the day when you feel like your blood sugar is low? I just found out I am gluten intolerant so I am trying to revamp my diet. I am trying to kick the mocha, coffee and coke habits. Its all so hard during that holidays. Quite honestly...Im lonely. I wish I had a girlfriend to talk to. So I come on here.
Well I hope you are all feeling better tonight! I think I am going to eat a good dinner and make myself a bubble bath. Hugs!
Hypothyroidism, Chronic Allergies, Acid reflux, Arthritis in jaw, Perimenopause,Panic and Anxiety disorder
Tedds83: Hypoglycemia is one of the side effects of Estrogen Dominance. There are about 40 side effects of it. You can get the list online. I wish I could be there to help you through your sadness. I'm sorry you're going through such a rough time. These boards are a life saver for sure.
TEdds83: Yes, hypoglycemia is on the list of ED, along with around 40 other things including cold hands & feet, insomnia and more. The only way you can try to deal with it is to get your estrogen levels down if they're high. Take progesterone cream, stop eating foods with soy in them if you do. Soy is a phytoestrogen and adds to your estrogen levels. Research xenoestrogens - they're a culprit too. It all adds to the madness.
Thanks for the greeting! I am also so sorry that you are going through such a difficult time. It was good to read that your progesterone cream has been helpful. I hope the new, higher dosage will get you back on track.